Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Comparative probability
on von Neumann algebras

Author: Simba A. Mutangadura
Journal: Proc. Amer. Math. Soc. 124 (1996), 907-918
MSC (1991): Primary 81P99
MathSciNet review: 1301521
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We continue here the study begun in earlier papers on implementation of comparative probability by states. Let $\mathcal{A}$ be a von Neumann algebra on a Hilbert space $\mathcal{H}$ and let $\mathcal{P}(\mathcal{A})$ denote the projections of $\mathcal{A}$. A comparative probability (CP) on $\mathcal{A}$ (or more correctly on $\mathcal{P} (\mathcal{A}))$ is a preorder $\preceq$ on $\mathcal{P}(\mathcal{A})$ satisfying:

$0\preceq P\forall P\in\mathcal{P}(\mathcal{A})$ with $Q\npreceq 0$ for some $Q\in\mathcal{P}(\mathcal{A})$.
If $P,Q\in\mathcal{P}(\mathcal{A})$, then either $P\preceq Q$ or $Q\preceq P$.
If $P$, $Q$ and $R$ are all in $\mathcal{P}(\mathcal{A})$ and $P\perp R$, $Q\perp R$, then $P\preceq Q\Leftrightarrow P+R\preceq Q+R$.
A state $\omega$ on $\mathcal{A}$ is said to implement a $\text{CP }\preceq$ on $\mathcal{A}$ if for $P,Q\in\mathcal{P}(\mathcal{A})$, $P\preceq Q\Leftrightarrow \omega(P)\le \omega(Q)$. In this paper, we examine the conditions for implementability of a CP on a general von Neumann algebra (as opposed to only type I factors). A crucial tool used here, as well as in earlier results, is the interval topology generated on $\mathcal{P}(\mathcal{A})$ by $\preceq$. A $\text{CP }\preceq$ will be termed continuous in a given topology on $\mathcal{A}$ if the interval topology generated by $\preceq$ is weaker than the topology induced on $\mathcal{P}(\mathcal{A})$ by the given topology. We show that uniform continuity of a comparative probability is necessary and sufficient if the von Neumann algebra has no finite direct summand. For implementation by normal states, weak continuity is sufficient and necessary if the von Neumann algebra has no finite direct summand of type I. We arrive at these results by constructing an appropriate additive measure from the CP.

References [Enhancements On Off] (What's this?)

  • 1. H. Araki, M-S. B. Smith, and L. Smith, On the homotopical significance of the type of von Neumann algebra factors, Comm. Math. Phys. 22 (1971), 71--88. MR 44:5783
  • 2. B. Blackadar, $K$-theory for operator algebras, Springer-Verlag, Berlin and New York, 1986. MR 88g:46082
  • 3. A. M. Gleason, Measures on the closed subspaces of a Hilbert space, J. Math. Mech. 6 (1957), 885--893. MR 20:2609
  • 4. J. Gunson, Physical states on quantum logics. I, Ann. Inst. H. Poincaré, 17 (1972), 295--311. MR 49:1139
  • 5. S. Goldstein and A. Paszkiewicz, Comparison of states and Darboux-type properties in von Neumann algebras, Math. Scand. 63 (1988), 220--232. MR 91d:46079
  • 6. R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras, Academic Press, New York, 1986. MR 88d:46106
  • 7. G. Kalmbach, Measures and Hilbert lattices, World Scientific, Singapore, 1986. MR 88a:06013
  • 8. J. L. Kelly, General topology, Van Nostrand, Princeton, NJ, 1955. MR 16:1136C
  • 9. S. Maeda, Probability measures on projections in von Neumann algebras, Rev. Math. Phys., 1 (1990), 235--290. MR 92m:46100
  • 10. S. A. Mutangadura, Implementation of comparative probability by normal states, Comm. Math. Phys. 132 (1990), 581--592. MR 91k:46073
  • 11. ------, Implementation of comparative probability by states, Publ. Res. Inst. Math. Sci., 28 (1992), 315--327. MR 93c:46117
  • 12. ------, Comparative probability on the $C^*$ algebra of compact operators, Quaestiones Math. 18 (1995), 155--166.
  • 13. W. Ochs , Gleason measures and quantum comparative probability, Quantum Probability and Applications II (Heidelberg Proceedings), Springer, Berlin and Heidelberg, 1985, pp. 388--396. MR 87a:81020
  • 14. M. Takesaki, Theory of operator algebras I, Springer, New York, 1979. MR 81e:46038
  • 15. J. Zemanek, Idempotents in Banach spaces, Bull. London Math. Soc. 11 (1979), 177--183. MR 80h:46073

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 81P99

Retrieve articles in all journals with MSC (1991): 81P99

Additional Information

Simba A. Mutangadura

Received by editor(s): July 23, 1993
Received by editor(s) in revised form: August 30, 1994
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society